Alert archive / Arkansas / Tornado Warnings in 2000

Tornado Warning 32, NWS Little Rock, AR

April 23, 2000Polk County, Arkansas

NWS Little Rock, AR issued this tornado warning at Apr 23, 2000, 3:33 PM CDT for Polk County, Arkansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 23, 2000, 3:33 PM CDT (20:33 UTC)
Expired
Apr 23, 2000, 4:30 PM CDT
In force
57 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Polk County, AR

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 1:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2000-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2000-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WFUS54 KLZK 232035
TORLIT
ARC113-232130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
333 PM CDT SUN APR 23 2000

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  POLK COUNTY IN WESTERN ARKANSAS

* UNTIL 430 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A DEVELOPING TORNADO 19 MILES WEST OF HATFIELD...
  OR ABOUT 27 MILES WEST OF MENA...MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  HATFIELD AROUND 410 PM CDT
  MENA AROUND 430 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3462 9480 3444 9478 3445 9418 3470 9422

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:55 AM CDT, 11 hours 38 minutes earlier.

Area forecast discussion, Apr 23, 3:55 AM CDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
355 AM CDT SUN APR 23 2000

A RATHER COMPLEX WEATHER PATTERN CONTINUES TO DEVELOP. THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND SOUTHERN
SECTIONS OF ARKANSAS FOR LATE THIS AFTERNOON AND EARLY TONIGHT. AREA
OF PRECIPITATION THAT HAS BEEN OVER ARKANSAS DURING THE NIGHT WILL
MOVE EASTWARD OUT OF THE AREA BY A LITTLE AFTER SUNRISE. SURFACE LOW
OVER TEXAS AND OKLAHOMA PANHANDLES EARLY THIS MORNING IS PROGGED TO
MOVE SOUTHEASTWARD TO SOUTHERN ARKANSAS BY 06Z TONIGHT. DAYTIME
HEATING COUPLED WITH APPROACHING SURFACE LOW WILL WILL MAKE THE
ATMOSPHERE UNSTABLE ENOUGH FOR QUICK DEVELOPMENT OF THUNDERSTORMS
ACROSS THE CENTRAL AND SOUTH PORTIONS THIS AFTERNOON AND TONIGHT.
RAIN MAY BE HEAVY AT TIMES OVER THE CENTRAL AND SOUTH PORTIONS
TONIGHT. AS SURFACE LOW MOVES ON EASTWARD ON MONDAY...RAINFALL
CHANCES WILL DECREASE. CLOUDS SHOULD DECREASE FROM WEST TO EAST ON
MONDAY.

38

.LIT...NONE.

In the hours before

Special weather statement, Apr 23, 1:14 PM CDT, 2 hours 19 minutes before
ARZ037-040-232000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
114 PM CDT SUN APR 23 2000

...TORNADO WATCH FOR EXTREME WESTERN ARKANSAS UNTIL 7 PM...

A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF EXTREME WESTERN
ARKANSAS UNTIL 7 PM THIS EVENING. THE WATCH COVERS THOSE LOCATIONS
WEST OF A LINE THAT EXTENDS FROM JUST WEST OF OZARK TO NEAR
TEXARKANA.

SURFACE LOW PRESSURE OVER SOUTHERN OKLAHOMA AT NOON IS EXPECTED TO
MOVE TO EXTREME NORTHEAST TEXAS LATER THIS AFTERNOON. THE AIR OUT
AHEAD OF THIS SURFACE SYSTEM IS VERY MOIST AND UNSTABLE.
THUNDERSTORMS ARE EXPECTED TO FIRE THIS AFTERNOON OVER TEXAS AND
OKLAHOMA...THEN MOVE EAST INTO WESTERN ARKANSAS DURING THE LATE
AFTERNOON AND EARLY EVENING.

THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS...BUT A FEW TORNADOES WILL ALSO BE POSSIBLE.

PEOPLE IN WESTERN ARKANSAS SHOULD KEEP ABREAST OF THE WEATHER
CONDITIONS THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL RADIO AND TV...AND CABLE TV FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.
Special weather statement, Apr 23, 1:30 PM CDT, 2 hours 3 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-240900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT SUN APR 23 2000

...SEVERE WEATHER TO THREATEN ARKANSAS LATE THIS AFTERNOON AND
TONIGHT...

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER MUCH OF CENTRAL AND
SOUTHERN ARKANSAS LATE THIS AFTERNOON AND TONIGHT...AND A SLIGHT RISK
OF SEVERE WEATHER ACROSS THE NORTHERN PART OF THE STATE.

A WARM FRONT WAS LOCATED ACROSS SOUTHERN ARKANSAS...AND THIS FRONT
EXTENDED TO A SURFACE LOW PRESSURE SYSTEM IN OKLAHOMA. IN ADDITION...
A STRONG AREA OF LOW PRESSURE ALOFT WAS APPROACHING FROM THE WEST.
THUNDERSTORMS WILL DEVELOP IN OKLAHOMA THIS AFTERNOON AND MOVE
TOWARD ARKANSAS. THE AIR OVER ARKANSAS IS WARM...MOIST AND
UNSTABLE. THUS...CONDITIONS WILL BE PRIMED FOR THE DEVELOPMENT AND
INTENSIFICATION OF THUNDERSTORMS IN THE STATE.

OVER PARTS OF CENTRAL AND SOUTHERN ARKANSAS...THE GREATEST THREATS OF
SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...THERE
COULD ALSO BE A FEW TORNADOES. THE GREATEST RISK OF TORNADOES WILL BE
OVER THE SOUTHERN THIRD OF THE STATE...AS THE SURFACE LOW IN OKLAHOMA
TRACKS ALONG THE WARM FRONT. OVER NORTHERN ARKANSAS...THE GREATEST
THREAT OF SEVERE WEATHER WILL BE LARGE HAIL...BUT THERE COULD BE A
FEW DAMAGING WIND GUSTS AS WELL. THE STORMS IN ARKANSAS ARE EXPECTED
TO LAST WELL INTO THE NIGHT.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS
OVER MUCH OF ARKANSAS WILL LIKELY BE ACTIVATED LATER THIS AFTERNOON
AND ON INTO THE NIGHTTIME HOURS.

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:26 PM CDTSevere Thunderstorm WarningLZKPolk49 min
Apr 23, 6:28 PM CDTSevere Thunderstorm WarningLZKMontgomery, Yell47 min

Nearby

Tornado Warnings in Arkansas, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.